South Dakota, 2020

Hail in South Dakota, June 28, 2020

June 28, 2020 · NWS UNR · 5 events in 1 county or zone

A thunderstorm became severe over the northeastern Black Hills, producing large hail in the Piedmont area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over the northeastern Black Hills, producing large hail in the Piedmont area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 28, 4:00 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 28, 4:00 PM MST, 1 hour 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
500 PM MDT Sun Jun 28 2020

.DISCUSSION...(This Evening Through Sunday)
Issued at 134 PM MDT Sun Jun 28 2020

Latest upper level analysis has ridging across the central CONUS
with large trof across the Pacific Northwest. Shortwave energy is
lifting out of the trof across Wyoming at the moment, with
convection firing. Skies are mostly sunny across South Dakota,
with better cloud cover moving in from Wyoming. At the surface,
low pressure is located across south central South Dakota with
winds mostly northwest now across the forecast area. Temperatures
at 1 pm are in the 70s behind the low/cold front, and in the low
90s ahead.

This afternoon/evening...Isolated strong to severe storms are
expected across northeast WY and much of western SD, where
stronger shear will sustain any discrete storms and MLCAPE ranges
from 500 to 1500 j/kg. Large hail and strong wind gusts will be
the threats with any severe storms.

Monday may be sort of a carbon copy to today as cool front stalls
out somewhere across western SD. Temps will likely be a bit higher
than today to the east of the front, especially toward central SD,
where highs will approach 100 in spots. Combined with dewpoints in
the 60s to near 70 over south central SD, it will be a sweltering
day there. As the upper low slides a bit further east-northeast
toward southwest MT, another round of showers and storms are
expected, especially over western portions of the area, late Monday
and Monday night. Isolated strong to severe storms are possible
again, mostly in the same areas.

Tuesday is still an uncertain day, as far as thunderstorm potential
goes. The upper low will begin to track north-northeast across
western MT and into Canada by Wednesday morning. Medium range models
continue to back off some on storm potential as the cool front
progresses east into central SD during the day. The highest risk for
severe storms will certainly shift toward the central and eastern
Dakotas for later Tuesday and Tuesday night. The better potential
across our forecast area will likely be near and east of a line from
Lemmon to Philip to Martin. Further west across western SD,
instability will taper off behind the front, but steeper midlevel
lapse rates, strong shear, and sufficient forcing should allow
scattered storms to develop in many areas, a few possibly on the
stronger side. Pcpn chances in the forecast may still be at least a
bit high, but will be lowered with time if the trends continue.
Highs Tuesday will range from the lower 70s over parts of northeast
WY and the Black Hills to around 90 over south central SD.

Upper low lifts northward into western Canada midweek, allowing
ridge to rebuild across the Plains. Isolated to widely scattered
showers and storms will likely develop Wednesday in cooler and
somewhat unstable airmass. The building ridge will bring another
warmup for late week, with highs back in the 80s and 90s from
Thursday through the holiday weekend. Chances for storms should be
limited through the period. However, cannot rule out isolated
activity at times, especially over the Black Hills, if the cap can
be broken by a strong enough disturbance passing through the ridge.
At this point, the better chances for this look to be over the
weekend.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 456 PM MDT Sun Jun 28 2020

Strong to severe thunderstorms will continue moving through
northeastern WY and portions of western SD this evening. Large
hail and gusty/erratic winds expected with any severe storms,
along with local IFR conditions. Storms will diminish this
evening and overnight.

VFR conditions are expected Monday morning, but another round of
thunderstorms could result in MVFR/local IFR conditions Monday
afternoon and evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Pojorlie
Hazardous weather outlook, Jun 28, 7:50 AM MST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
850 AM MDT Sun Jun 28 2020

SDZ001-002-012>014-024-025-028-072-073-WYZ054>058-071-291300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Central Black Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
850 AM MDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...the Black Hills of South Dakota...northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail will be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a risk of strong to severe thunderstorms both Monday and
Tuesday afternoon and evening. The main threats will be damaging
winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026-027-029>032-041>044-046-047-049-074-291300-
Rapid City-Southern Foot Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Hermosa Foot Hills-
850 AM MDT Sun Jun 28 2020 /950 AM CDT Sun Jun 28 2020/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon
and evening. Large hail and damaging winds will be the main
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a risk of strong to severe thunderstorms both Monday and
Tuesday afternoon and evening. The main threats will be damaging
winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 28, 4:30 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     1 NNW NISLAND           44.68N 103.56W
06/28/2020  M58 MPH          BUTTE              SD   MESONET

&&

EVENT NUMBER UNR2002069

ME
Local storm report, Jun 28, 4:51 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
551 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             3 N MYSTIC              44.11N 103.66W
06/28/2020  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002070

ME
Special weather statement, Jun 28, 4:55 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
555 PM MDT Sun Jun 28 2020

SDZ001-290030-
Harding SD-
555 PM MDT Sun Jun 28 2020

...STRONG THUNDERSTORM OVER NORTHEASTERN HARDING COUNTY...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Ludlow, or 16 miles northeast of Buffalo, moving
northeast at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ludlow, Ralph and North Cave Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern South Dakota.

LAT...LON 4577 10295 4568 10341 4583 10353 4595 10330
      4594 10311
TIME...MOT...LOC 2354Z 242DEG 33KT 4579 10338

JC
Local storm report, Jun 28, 4:57 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             BELLE FOURCHE           44.67N 103.85W
06/28/2020  E0.88 INCH       BUTTE              SD   PUBLIC

&&

EVENT NUMBER UNR2002071

POJORLIE
Local storm report, Jun 28, 5:04 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
604 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             NEMO                    44.19N 103.50W
06/28/2020  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002072

ME
Local storm report, Jun 28, 5:06 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND GST     FOUR CORNERS            44.08N 104.14W
06/28/2020  M52 MPH          WESTON             WY   MESONET

0542 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
06/28/2020  M69 MPH          HARDING            SD   ASOS

&&

EVENT NUMBER UNR2002073
EVENT NUMBER UNR2002074

ME

The radar

The Rapid City radar (KUDX), 47 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Meade

When
June 28, 5:09 PM MST
Where
Meade County, 1 mi NNW of Piedmont
Measured
1.5 in hail
Reported by
Public
Coordinates
44.243, -103.398

Hail, Meade

When
June 28, 5:10 PM MST
Where
Meade County, 1 mi NNW of Piedmont
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
44.243, -103.398

Hail, Meade

When
June 28, 5:13 PM MST
Where
Meade County, Piedmont
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
44.230, -103.390

Hail, Meade

When
June 28, 5:15 PM MST
Where
Meade County, 2.55 mi NW of Black Hawk
Measured
2 in hail
Reported by
Public
Coordinates
44.180, -103.340

Hail, Meade

When
June 28, 5:15 PM MST
Where
Meade County, Piedmont
Measured
2.25 in hail
Reported by
Public
Coordinates
44.230, -103.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902479, 902486, 902491, 902497, 902504.